Alert archive / Mississippi / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 52, NWS Jackson, MS

January 12, 2023Kemper County, Neshoba County, Noxubee County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Jan 12, 2023, 8:15 AM CST for Kemper County, Neshoba County, Noxubee County, Mississippi. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 12, 2023, 8:15 AM CST (14:15 UTC)
Expired
Jan 12, 2023, 9:00 AM CST
In force
45 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Kemper County, MS, Neshoba County, MS, Noxubee County, MS

The radar

The Columbus AFB radar (KGWX), 121 km from the middle of the area, began a volume at 14:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 12, 6:59 AM CSTTornado WatchSPC7 hr

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 2.3 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2023-01-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1054 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2023-01-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 341 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1054 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
594 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
341 m²/s²
0-3 km storm-relative helicity
365 m²/s²
Significant tornado parameter
2.5
Supercell composite
8.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 12, 6:07 AM CST, 2 hours 8 minutes earlier.

Area forecast discussion, Jan 12, 6:07 AM CST, 2 hours 8 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
607 AM CST Thu Jan 12 2023

...New AVIATION...

.DISCUSSION...
Issued at 315 AM CST Thu Jan 12 2023

Today and Tonight:

The main concern today will be the potential for some isolated
strong to severe thunderstorms this morning into the early afternoon
hours as a cold front pushes east across the forecast area. A low
pressure system spinning over eastern OK early this morning will
translate east along the Interstate 40 corridor through the day.
Current observations indicate the cold front is entering the
ArkLaTex region, while warm sector observations ahead of this front
show temps and dew points generally in the mid- to upper-60s. This
is a bit better than anticipated by earlier guidance, and current
mesoanlysis has an area of 1500 J/kg of MLCAPE spreading northeast
into central LA and MS ahead of the cold front this morning. 700-
500mb lapse rates are also decent - about 7-7.5 deg/km over our
forecast area. The nose of a 55kt low-level jet will shift from
north-central MS into northern AL/central TN by mid-morning, but
850mb winds of 40-50kts will remain across the eastern 2/3rds of our
area through around Noon until the front clears eastern MS. The
upper-level jet being directly overhead, deep-layer shear of 40-60
kts and low-level wind shear of 30-40 kts will support organized
convection as the front moves into our area. In the immediate short
term, a cluster of storms has developed in the area of best
instability over west-central LA and should move northeast into our
CWA over the next few hours. Additional storm development is
possible, but limited deep moisture may limit overall coverage of
storms until peak daytime heating as the storm reaches eastern MS
and then into AL. Therefore a Marginal risk for severe thunderstorms
is maintained across most of the forecast area this morning, with a
Slight Risk being added to far eastern MS where increasing coverage
and afternoon instability could result in a few more potentially
severe storms before the front clears our area.

In addition to possible severe storms today, the strong low-level
winds and tightening pressure/height gradients will keep winds
breezy and gusty as the front moves through. Gusts at times could
reach 30-40 mph ahead of the cold front, while sustained wind speeds
around 15 to 20 mph are expected through much of the day even in the
wake of the frontal passage. Temperatures tonight will fall into the
mid 30s as colder air pushes into the region. /NF/

Friday through next week...

Behind the departing cold front, remnant cyclonic curvature on
the backside of the ejecting upper low will likely be sufficient
to maintain broken to overcast skies north and east of near the
Jackson metro. This will likely keep temperatures quite cool with
most in the 40s F all day with a chilly north breeze. With cloud
cover and wind diminishing overnight and high pressure becoming
dominant, temperatures will into the mid and upper 20s F Friday
night. Full sun on Saturday and weakening cold air advection as
the upper trough moves east will allow for a nice rebound in
temperatures by afternoon with lower to mid 50s F for most across
the area.

Aloft, the pattern remains active with high amplitude ridging moving
quickly west to east across the area. This narrow ridge axis will
allow for a pleasant Sunday but an upstream trough deepening over
the western CONUS will be aiding in surface cyclogenesis and
subsequently enhanced southerly boundary layer flow west of the
surface high that will be rapidly moving northeastward and away.
Initially noticeable by marked increases in humidity and
temperatures Sunday, by Monday rain chances return as the next cold
front and attendant upper trough moves our way.

Substantial model spread creeps in as this front begins to impact
the ArkLaMiss and most guidance suggests the front may struggle to
clear the area, instead stalling as deep layer flow becomes parallel
to the boundary with the upper trough lifting and ejecting. Another
upper level disturbance is likely to follow closely behind and the
interaction of these two troughs increases uncertainty further. Given
the modest model agreement between the GFS/Euro this morning, there
is at least a modicum of confidence that a second wave of showers
and thunderstorms, with some potential for some stronger storms, is
likely towards the middle of next week (most likely Wednesday into
Thursday). Almost a full week remains before this possible event and
thus details will be more ironed out as we get nearer. /86/

&&

.AVIATION...
(12Z TAFS)
Issued at 601 AM CST Thu Jan 12 2023

An area of showers and thunderstorms has developed ahead of a cold
front moving into the forecast area to start the TAF period. This
front and its SHRA and TSRA activity should continue to move west
to east across the forecast area - clearing eastern Mississippi
TAF sites by around 18Z-20Z today. Scattered to broken MVFR deck
and gusty southerly winds ahead of the front will give way to
westerly winds and VFR conditions after frontal passage.
Additional low stratus deck with MVFR ceilings is expected later
in the period with the arrival of northwest winds. /NF/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       70  36  45  27 /  70   0   0   0
Meridian      73  38  45  27 /  90   0   0   0
Vicksburg     67  36  49  28 /  50   0   0   0
Hattiesburg   75  39  50  29 /  90   0   0   0
Natchez       68  36  50  29 /  60   0   0   0
Greenville    64  35  46  28 /  10   0   0   0
Greenwood     69  36  42  26 /  40   0   0   0

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.
&&

NF/LP
Hazardous weather outlook, Jan 12, 3:29 AM CST, 4 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
329 AM CST Thu Jan 12 2023

ARZ074-075-LAZ007-008-015-MSZ018-019-034-130930-
Ashley-Chicot-Morehouse-West Carroll-Richland-Bolivar-Sunflower-
Washington-
329 AM CST Thu Jan 12 2023

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, and northwest Mississippi.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Wednesday.

LAZ009-016-023>026-MSZ025>030-032-033-035>038-040>045-047>051-
053>057-059>066-072>074-130930-
East Carroll-Madison LA-Franklin LA-Catahoula-Tensas-Concordia-
Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Choctaw-Oktibbeha-
Humphreys-Holmes-Attala-Winston-Issaquena-Sharkey-Yazoo-
Madison MS-Leake-Neshoba-Warren-Hinds-Rankin-Scott-Newton-
Claiborne-Copiah-Simpson-Smith-Jasper-Jefferson-Adams-Franklin MS-
Lincoln-Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-
Forrest-
329 AM CST Thu Jan 12 2023

This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, north central Mississippi,
northeast Mississippi, and south central Mississippi.

.DAY ONE...Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Today

Isolated severe thunderstorms are possible through early this
afternoon. Some thunderstorms could produce damaging wind gusts
and hail. A tornado cannot be ruled out.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today.

MSZ031-039-046-052-058-130930-
Lowndes-Noxubee-Kemper-Lauderdale-Clarke-
329 AM CST Thu Jan 12 2023

This hazardous weather outlook is for portions of east central
Mississippi, and northeast Mississippi.

.DAY ONE...Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...Today

Severe thunderstorms are possible through early this afternoon.
Some thunderstorms could produce damaging winds to 60 mph, hail
at least to the size of quarters, and tornadoes.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today.

NF

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms and tornadoes are
 likely with strong or violent tornadoes possible.
Moderate...Significant severe thunderstorms and tornadoes are
 likely with strong tornadoes possible.
Enhanced...Severe thunderstorms are likely and tornadoes are
 possible.
Slight...Severe thunderstorms and tornadoes are possible.
Marginal...Isolated severe thunderstorms are possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   https://www.spc.noaa.gov/
Meso Analysis...
   https://www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   https://www.spc.noaa.gov/products/outlook/
Storm Reports...
   https://www.spc.noaa.gov/climo/online/

In the hours before

Special weather statement, Jan 12, 7:41 AM CST, 34 minutes before
Special Weather Statement
National Weather Service Jackson MS
741 AM CST Thu Jan 12 2023

MSZ054-062-121415-
Copiah MS-Lincoln MS-
741 AM CST Thu Jan 12 2023

...A strong thunderstorm will impact portions of northern Lincoln and
southwestern Copiah Counties through 815 AM CST...

At 741 AM CST, Doppler radar was tracking a strong thunderstorm near
Caseyville, or 15 miles west of Brookhaven, moving east at 50 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Loyd Star around 750 AM CST.
  Brookhaven around 800 AM CST.
  Wesson around 805 AM CST.

Other locations impacted by this storm include Beauregard.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3159 9063 3161 9063 3161 9074 3167 9074
      3170 9073 3177 9032 3162 9031
TIME...MOT...LOC 1341Z 255DEG 43KT 3163 9069

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

DC
Local storm report, Jan 12, 7:56 AM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
756 AM CST THU JAN 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 AM     HAIL             1 E MADISON             32.46N 90.10W
01/12/2023  E0.88 INCH       MADISON            MS   BROADCAST MEDIA

            HAIL UP TO THE SIZE OF NICKELS FELL ON THE
            EAST SIDE OF MADISON.

&&

NF
Special weather statement, Jan 12, 7:56 AM CST, 19 minutes before
Special Weather Statement
National Weather Service Jackson MS
756 AM CST Thu Jan 12 2023

MSZ062-121430-
Lincoln MS-
756 AM CST Thu Jan 12 2023

...A strong thunderstorm will impact portions of southeastern Lincoln
County through 830 AM CST...

At 756 AM CST, Doppler radar was tracking a strong thunderstorm near
Summit, or 7 miles north of Mccomb, moving east at 35 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Bogue Chitto around 800 AM CST.
  Ruth around 810 AM CST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

A Tornado Watch remains in effect until 100 PM CST for south central
Mississippi.

&&

LAT...LON 3135 9055 3144 9049 3149 9025 3135 9024
TIME...MOT...LOC 1356Z 253DEG 32KT 3135 9048

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

DC
Local storm report, Jan 12, 7:59 AM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
759 AM CST THU JAN 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 AM     LIGHTNING        2 E GLUCKSTADT          32.52N 90.07W
01/12/2023                   MADISON            MS   BROADCAST MEDIA

            LIGHTNING STRUCK MADISON CROSSING ELEMENTARY
            SCHOOL AND CAUSED DAMAGE TO A PORTION OF THE
            ELECTRICAL SYSTEM BASED ON PRELIMINARY
            REPORTS.

&&

NF
Special weather statement, Jan 12, 7:59 AM CST, 16 minutes before
Special Weather Statement
National Weather Service Jackson MS
759 AM CST Thu Jan 12 2023

MSZ031-033-038-039-121445-
Lowndes MS-Oktibbeha MS-Noxubee MS-Winston MS-
759 AM CST Thu Jan 12 2023

...A strong thunderstorm will impact portions of northern Noxubee,
southern Oktibbeha, northeastern Winston and southwestern Lowndes
Counties through 845 AM CST...

At 758 AM CST, Doppler radar was tracking a strong thunderstorm over
Betheden, or 9 miles northeast of Louisville, moving east at 50 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Oktoc around 815 AM CST.
  Crawford around 820 AM CST.
  Brooksville around 825 AM CST.
  Bent Oak and Deerbrook around 830 AM CST.

Other locations impacted by this storm include Artesia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 100 PM CST for northeastern
and east central Mississippi.

&&

LAT...LON 3336 8902 3345 8855 3323 8839 3310 8897
      3306 8907
TIME...MOT...LOC 1358Z 248DEG 43KT 3321 8893

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

JNE
Local storm report, Jan 12, 8:07 AM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
807 AM CST THU JAN 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0802 AM     HAIL             PHILADELPHIA            32.77N 89.11W
01/12/2023  M0.70 INCH       NESHOBA            MS   TRAINED SPOTTER

            HAIL UP TO THE SIZE OF DIMES FELL FOR THREE
            MINUTES IN PHILADELPHIA.

&&

NF

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 12, 5:11 AM CSTSpecial Weather StatementJANIssaquena, Warren49 min
Jan 12, 5:50 AM CSTSevere Thunderstorm WarningJANHinds, Issaquena, Madison, Warren, Yazoo55 min
Jan 12, 6:25 AM CSTSpecial Weather StatementJANMontgomery35 min
Jan 12, 6:40 AM CSTSevere Thunderstorm WarningJANHinds, Leake, Madison, Rankin, Scott65 min
Jan 12, 6:42 AM CSTSpecial Weather StatementJANHinds33 min
Jan 12, 7:10 AM CSTSevere Thunderstorm WarningJANHinds, Leake, Madison, Rankin, Scott65 min
Jan 12, 7:19 AM CSTSevere Thunderstorm WarningJANKemper, Leake, Neshoba, Winston56 min
Jan 12, 7:26 AM CSTSpecial Weather StatementJANHinds49 min
Jan 12, 7:30 AM CSTSevere Thunderstorm WarningJANKemper, Lauderdale, Leake, Neshoba, Newton, Scott45 min
Jan 12, 7:41 AM CSTSpecial Weather StatementJANLincoln34 min
Jan 12, 7:56 AM CSTSpecial Weather StatementJANLincoln34 min
Jan 12, 7:58 AM CSTSevere Thunderstorm WarningJANCopiah, Lawrence, Lincoln, Simpson47 min
Jan 12, 7:59 AM CSTSpecial Weather StatementJANWinston46 min
Jan 12, 8:06 AM CSTSevere Thunderstorm WarningJANJefferson Davis, Lawrence, Lincoln39 min
Jan 12, 8:19 AM CSTTornado WarningJANJefferson Davis, Lawrence43 min
Jan 12, 8:21 AM CSTSpecial Weather StatementJANNewton24 min
Jan 12, 8:34 AM CSTSevere Thunderstorm WarningJANSimpson, Smith41 min
Jan 12, 8:38 AM CSTTornado WarningJANKemper, Noxubee46 min
Jan 12, 8:43 AM CSTTornado WarningJANKemper, Lauderdale, Neshoba, Newton42 min
Jan 12, 8:53 AM CSTTornado WarningJANCovington, Jones16 min
Jan 12, 9:21 AM CSTSevere Thunderstorm WarningJANLauderdale, Newton39 min
Jan 12, 9:22 AM CSTSpecial Weather StatementJANJones23 min
Jan 12, 9:30 AM CSTSpecial Weather StatementJANJasper30 min
Jan 12, 9:52 AM CSTSpecial Weather StatementJANClarke38 min
Jan 12, 9:54 AM CSTTornado WarningJANKemper, Lauderdale21 min
Jan 12, 10:12 AM CSTSevere Thunderstorm WarningJANClarke33 min
Jan 12, 10:18 AM CSTSevere Thunderstorm WarningJANClarke27 min
Jan 12, 10:22 AM CSTSpecial Weather StatementJANCovington, Jasper, Jefferson Davis53 min
Jan 12, 10:49 AM CSTSevere Thunderstorm WarningJANClarke, Jasper, Jones41 min
Jan 12, 11:16 AM CSTFlash Flood WarningJANClarke, Jasper, Jones47 min
Jan 12, 11:18 AM CSTSpecial Weather StatementJANJones27 min
Jan 12, 11:33 AM CSTSpecial Weather StatementJANForrest42 min
Jan 12, 12:09 PM CSTSpecial Weather StatementJANForrest36 min
Jan 12, 4:46 AM CSTSpecial Weather StatementJANFranklin, Richland, West Carroll29 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.